Alert archive / New Jersey / Areal Flood Advisories in 2017
Areal Flood Advisory 151, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this areal flood advisory at Jul 29, 2017, 6:48 AM EDT for Atlantic County, Cape May County, New Jersey. It was in force for 117 min.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2017, 6:48 AM EDT (10:48 UTC)
- Expired
- Jul 29, 2017, 8:45 AM EDT
- In force
- 117 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
Counties Atlantic County, NJ, Cape May County, NJ
The radar
The Philadelphia radar (KDIX), 51 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 10.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1221 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
161
WGUS81 KPHI 291048
FLSPHI
Flood Advisory
National Weather Service Mount Holly NJ
648 AM EDT SAT JUL 29 2017
NJC001-009-291245-
/O.NEW.KPHI.FA.Y.0151.170729T1048Z-170729T1245Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Atlantic NJ-Cape May NJ-
648 AM EDT SAT JUL 29 2017
The National Weather Service in Mount Holly NJ has issued a
* Flood Advisory for...
Southeastern Atlantic County in southern New Jersey...
Northern Cape May County in southern New Jersey...
* Until 845 AM EDT
* At 646 AM EDT...Doppler radar indicated that the heaviest rain had
left the advisory area. However, roadway flooding is currently
ongoing and it will take time for the water to recede. Therefore,
the flood advisory has been extended for portions of Atlantic and
Cape May Counties. A flash flood warning remains in effect for
southern Cape May County.
* Some locations that could experience flooding include...
Atlantic City, Ocean City, Pleasantville, Somers Point, Ventnor
City, Brigantine, Northfield, Absecon, Margate City, Tuckerton,
Woodbine, Sea Isle City, Estell Manor, Port Republic, Longport,
Corbin City, Beesleys Point, Seaville, Dennisville and Strathmere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around...don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3942 7430 3915 7465 3917 7489 3956 7448
3954 7444 3956 7444 3956 7441 3954 7439
3955 7434 3951 7434 3951 7431 3954 7430
3956 7435 3958 7434 3957 7424 3956 7424
3957 7420
$$
SFJ1 follow-up statement
171
WGUS81 KPHI 291242
FLSPHI
Flood Advisory
National Weather Service Mount Holly NJ
842 AM EDT SAT JUL 29 2017
NJC001-009-291251-
/O.EXP.KPHI.FA.Y.0151.000000T0000Z-170729T1245Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Atlantic NJ-Cape May NJ-
842 AM EDT SAT JUL 29 2017
...THE FLOOD ADVISORY WILL EXPIRE AT 845 AM EDT FOR SOUTHEASTERN
ATLANTIC AND NORTHERN CAPE MAY COUNTIES...
The heavy rain has ended, and flooding is no longer expected to pose
a threat.
LAT...LON 3942 7430 3915 7465 3917 7489 3956 7448
3954 7444 3956 7444 3956 7441 3954 7439
3955 7434 3951 7434 3951 7431 3954 7430
3956 7435 3958 7434 3957 7424 3956 7424
3957 7420
$$
MPSWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood advisory went out at Jul 29, 4:23 AM EDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 29, 4:23 AM EDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
423 AM EDT Sat Jul 29 2017
.SYNOPSIS...
The low pressure system will slide off shore later today and
eventually lift northeast on Monday. Meanwhile, high pressure in the
upper Mississippi Valley will settle over the mid Atlantic on
Wednesday. A slow moving cold front is expected to traverse our
region late next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Flash Flood Watch remains in effect through this afternoon.
Low pressure over Delmarva early this morning will move to the
northeast today. The low will deepen as it moves offshore. and pick
up speed as it moves to the northeast on Saturday. Strong, gusty
winds will develop through this morning with the gustiest winds
expected along the coast.
We should start to see conditions improve by this afternoon as high
pressure starts to build in from the west. With a strong north to
northeast flow, temperatures will remain cooler across the region,
staying in the low to mid 70s across the region.
Heavy rain showers with embedded thunderstorms are moving through
southern Delaware and southern New Jersey early this morning. These
showers will continue to move to the northeast and offshore.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
The showers will gradually taper off over the southern portions of
the forecast area through tonight. Otherwise a relatively dry night
can be expected across the region. Dewpoints drop to a more
comfortable level, mainly into the 50s, and low temperatures will
range from the low 50s across the north to the mid 60s along the
coast. It should be a rather pleasant, albeit unseasonably cool,
night for late July.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Sunday and Monday...in the wake of the low pressure system, a
weak surface ridge is expected to build in over the region. As a
result, expect dry conditions both days. Trimmed back the
mention of fog each night as models now depict mostly
northwesterly flow starting late Sunday night. So, baring any
standing water (which is still possible), do not expect much fog
development.
Tuesday and Wednesday...ridge weakens as a weak surface trough
moves in. The pressure gradient is small, and flow in the mid
and upper levels is very weak. Still there may be enough
convergence along the trough axis combined with orographic lift
to support afternoon showers and thunderstorms each day to the
north and west of the fall line. The trough also results in
southerly return flow redeveloping. This will result in
moisture and warm air advection through mid week.
Thursday through Friday...Quite a bit of uncertainty as to when
the next cold front will arrive. It could be as early as
Thursday night, or more likely Friday or Friday night. At this
point, stayed close to the previous forecast with mostly slight
chance and chance PoPs through out this period until we have a
better idea of the timing of the front.
&&
.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Varying conditions at the terminals as an areas of showers and
thunderstorms moves through the region.
Conditions have been mainly VFR overnight with MVFR/IFR conditions
occurring in heavy rain showers and isolated convection. A period of
low clouds is expected to follow the rain with MVFR conditions
possible through the morning. Expect conditions to gradually improve
as the heavy rain showers move offshore. MVFR conditions may
continue into the early afternoon, especially at KACY and KMIV.
Conditions look like they may start to improve to VFR this afternoon
at the terminals with late afternoon/early evening at KMIV/KACY.
East to northeast winds around 10 to 15 knots will gust up to 25
knots through this evening. Winds will lose some of their gustiness
this evening but will remain around 10 to 15 knots through tonight.
Outlook...
Sunday and Monday...VFR conditions are expected.
Tuesday and Wednesday...Mostly VFR conditions are expected. There is
a slight chance (20%) of afternoon showers and thunderstorms for
KRDG and KABE each day which could lower conditions to MVFR briefly
if they move directly over the TAF sites.
&&
.MARINE...
A Gale Warning remains in effect for the ocean waters of New jersey
and Delaware through 2AM Sunday. A Small Craft Advisory is in effect
for the Delaware bay through late tonight.
Northeast winds will increase on the area waters this morning as the
pressure gradient tightens due to a low pressure system moving
through the region. Gale force gusts around 35 to 40 knots will
develop through the late morning and will continue through the
afternoon and into tonight on the ocean. Winds on the Delaware Bay
will be a little bit lower, gusting up to 30 knots. Near the mouth
of the lower Delaware Bay, a few gale force gusts are possible later
today but confidence is low and will not put up a Gale Warning on
the bay. Seas on the ocean are around 2 to 3 feet early this morning
but will build through the day today becoming 7 to 10 feet tonight.
Once the gale force gusts have subsided, a conversion to a Small
Craft Advisory will be need for the ocean waters.
Locally higher gusts will occur in heavy showers and convection.
Outlook...
Sunday and Sunday night...SCA conditions for both seas and winds
will continue through most of this period on the Atlantic Coastal
Waters. On the Delaware Bay, conditions should be mostly below SCA
criteria.
Monday through Wednesday...once seas drop below 5 feet on the
coastal waters either late Sunday night or early Monday morning,
winds and seas should stay below SCA criteria through the rest of
the period.
Rip Currents...
A high risk for the development of dangerous rip currents is
expected today for the DE and NJ beaches, due to a strong onshore
northeast flow and waves in the surf zone up to 7 FT.
Looking ahead, a persistent onshore flow and elevated seas offshore
may lead to a continued high risk of rip currents into Sunday and at
least a moderate risk of rip currents into Monday.
&&
.TIDES/COASTAL FLOODING...
A persistent onshore northeast flow will continue through at
least Saturday night. Meanwhile, astronomical tides are
decreasing during this time frame, with the afternoon/evening
astronomical high tides being the highest. Tides are currently
up to 1 ft above the astronomical MLLW at most of our
oceanfront, Delaware Bay, and Delaware River gauges.
Based on the latest trends and all available guidance, we do
not anticipate minor tidal flooding. The only exception along
the oceanfront may be the high tide tonight if rainfall is
substantial enough to add to the storm tide (astronomical +
surge) and on the Delaware Bay and River if the northeast
flow/rainfall runoff leads to a greater storm tide for the
Saturday night and Sunday evening high tides. While these are
low probabilities, they will be watched closely.
In terms of high surf and beach erosion potential, seas are
expected to build in our coastal waters in the 6-8 FT range per
WNA guidance. This is typically underdone with northeast gales,
so seas may be 1-2 feet higher. With a northeast flow, >=80 pct
of these seas will translate onshore in terms of breakers. So
there is the potential for 8 FT breakers, which would warrant a
High Surf Advisory. Also, seas have trended down every so
slightly since the last forecast package. Therefore, we will
hold off on a high surf advisory for Saturday with this forecast
package. Nevertheless, at least minor beach erosion is likely.
&&
.CLIMATE...
Daily rainfall records for today at our climate sites are
listed below...
7/29
ACY 2.21 (1884)
PHL 3.53 (1980)
ILG 1.85 (1913)
ABE 1.64 (1979)
TTN 2.84 (1961)
GED 1.07 (1969)
RDG 2.51 (1961)
MPO 4.59 (1969)
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 2 PM EDT this afternoon for PAZ070-071-
101-102-104.
NJ...High Rip Current Risk from 8 AM EDT this morning through this
evening for NJZ014-024>026.
Flash Flood Watch until 2 PM EDT this afternoon for NJZ016>027.
DE...High Rip Current Risk from 8 AM EDT this morning through this
evening for DEZ004.
Flash Flood Watch until 2 PM EDT this afternoon for DEZ001>004.
MD...Flash Flood Watch until 2 PM EDT this afternoon for MDZ008-012-
015-019-020.
MARINE...Gale Warning until 2 AM EDT Sunday for ANZ450>455.
Small Craft Advisory until 2 AM EDT Sunday for ANZ430.
Small Craft Advisory until 6 AM EDT Sunday for ANZ431.
&&
Synopsis...Johnson
Near Term...Meola
Short Term...Meola
Long Term...Johnson
Aviation...Johnson/Meola
Marine...Johnson/Meola
Tides/Coastal Flooding...
Climate...Hazardous weather outlook, Jul 29, 6:39 AM EDT, 9 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 639 AM EDT Sat Jul 29 2017 NJZ001-007>010-012-013-015-PAZ054-055-060>062-070-071-101>106-301045- Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth- Mercer-Carbon-Monroe-Berks-Lehigh-Northampton-Delaware-Philadelphia- Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks-Lower Bucks- 639 AM EDT Sat Jul 29 2017 This Hazardous Weather Outlook is for central New Jersey, northern New Jersey, northwest New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ001>003-MDZ008-012-015-019-020-NJZ016>023-027-301045- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Salem-Gloucester-Camden-Northwestern Burlington-Ocean- Cumberland-Atlantic-Cape May-Southeastern Burlington- 639 AM EDT Sat Jul 29 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland and southern New Jersey. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NJZ014-301045- Eastern Monmouth- 639 AM EDT Sat Jul 29 2017 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for central New Jersey. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The risk of dangerous rip currents may continue through Sunday. Breaking waves of 5 to 7 feet may lead to minor beach erosion. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ004-NJZ024>026-301045- Delaware Beaches-Atlantic Coastal Cape May-Coastal Atlantic- Coastal Ocean- 639 AM EDT Sat Jul 29 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southern Delaware and southern New Jersey. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The risk of dangerous rip currents may continue through Sunday. Breaking waves of 5 to 7 feet may lead to minor beach erosion. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ450>455-301045- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 639 AM EDT Sat Jul 29 2017 ...GALE WARNING IN EFFECT UNTIL 2 AM EDT SUNDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-301045- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- 639 AM EDT Sat Jul 29 2017 This Hazardous Weather Outlook is for Delaware Bay Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 29, 5:51 AM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
551 AM EDT SAT JUL 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM FLASH FLOOD MILLVILLE 39.39N 75.05W
07/29/2017 CUMBERLAND NJ 911 CALL CENTER
SEVERAL VEHICLE-RELATED WATER RESCUES.
&&
EVENT NUMBER PHI1701227
FRANCKLocal storm report, Jul 29, 6:29 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
629 AM EDT SAT JUL 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM FLOOD LINCOLN 38.87N 75.42W
07/29/2017 SUSSEX DE DEPT OF HIGHWAYS
NEAL ROAD BETWEEN SLAUGHTER NECK AND ROUTE 30 IS CLOSED
DUE TO FLOODING.
&&
EVENT NUMBER PHI1701229
FRANCKLocal storm report, Jul 29, 6:35 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
635 AM EDT SAT JUL 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM FLOOD ELLENDALE 38.81N 75.42W
07/29/2017 SUSSEX DE DEPT OF HIGHWAYS
REYNOLDS POND ROAD FROM ROUTE 16 TO ROUTE 30 FLOODED.
&&
EVENT NUMBER PHI1701231
FRANCKLocal storm report, Jul 29, 6:42 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
642 AM EDT SAT JUL 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 PM FLOOD CLAYTON 39.29N 75.63W
07/28/2017 KENT DE DEPT OF HIGHWAYS
BLACKISTON ROAD AT MILLINGTON ROAD FLOODED.
&&
EVENT NUMBER PHI1701232
FRANCKLocal storm report, Jul 29, 6:44 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
644 AM EDT SAT JUL 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 AM FLOOD MILTON 38.78N 75.31W
07/29/2017 SUSSEX DE DEPT OF HIGHWAYS
ROUTE 1 SOUTHBOUND AT CLIFTON ROAD FLOODED.
&&
EVENT NUMBER PHI1701233
FRANCKLocal storm report, Jul 29, 6:47 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
647 AM EDT SAT JUL 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 AM FLOOD WILDWOOD 38.99N 74.82W
07/29/2017 CAPE MAY NJ SOCIAL MEDIA
HUDSON AVE FLOODED.
&&
EVENT NUMBER PHI1701234
FRANCKThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:52 PM EDT | Rip Current Statement | PHI | Atlantic, Cape May, Monmouth, Ocean | 23 hr |
| Jul 28, 10:25 PM EDT | Special Marine Warning | PHI | 65 min | |
| Jul 28, 11:13 PM EDT | Areal Flood Advisory | PHI | Atlantic, Cape May, Cumberland, Gloucester, Salem | 4 hr |
| Jul 29, 1:10 AM EDT | Flash Flood Warning | PHI | Atlantic, Cumberland, Gloucester, Salem | 4 hr |
| Jul 29, 3:03 AM EDT | Areal Flood Advisory | PHI | Atlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 2 more | 4 hr |
| Jul 29, 4:14 AM EDT | Special Marine Warning | PHI | 61 min | |
| Jul 29, 5:08 AM EDT | Special Marine Warning | PHI | 52 min | |
| Jul 29, 5:13 AM EDT | Flash Flood Warning | PHI | Cape May | 3 hr |
Nearby
Areal Flood Advisories in New Jersey, 2017Every areal flood advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.